May 1966

Transverse Myelitis From Injection of Penicillin

Author Affiliations

From the Department of Pediatrics, University of California-San Francisco Medical Center, San Francisco.

Am J Dis Child. 1966;111(5):548-551. doi:10.1001/archpedi.1966.02090080126014

PENICILLIN injections, like any effective drug or procedure, are not completely devoid of occasional unpleasant or dangerous reactions. Injections of penicillin have caused anaphylaxis, urticaria, exfoliative dermatitis, and other evidence of hypersensitiveness. Peripheral nerve damage has resulted from injection into or near the sciatic nerve. To our knowledge, the extraordinary complications presented by the following two cases have not been reported previously.

Report of Cases  Case 1.—This boy of 15 months was admitted to a hospital in another city on May 29, 1965. The child had been well previously except for a mild diarrhea ten days before. On the day before admission, the child had a fever of 103 F (39.4 C) and was found to have tonsillitis and otitis media in the right ear. At 5 pm, 600,000 units, 2 ml, of a mixture of benzathine penicillin G and procaine penicillin G (Bicillin C-R 600) was injected into the

First Page Preview View Large
First page PDF preview
First page PDF preview